Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 229, NWS Twin Cities, MN

September 7, 1999Barron County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 7, 1999, 2:23 PM CDT for Barron County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1999, 2:23 PM CDT (19:23 UTC)
Expired
Sep 7, 1999, 3:05 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Barron County, WI

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 071926
SVRMSP
WIC005-072005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRON COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 3055 PM CDT

* AT 220 PM CDT SEVERE WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM WITH LARGE HAIL EAST OF BARRON OR ABOUT 5 MILES 
SOUTHWEST RICE LAKE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RICE LAKE
  BARRON

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

&
 CWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:50 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 9:50 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT TUE SEP 7 1999

MAIN CONCERN IS WITH TIMING OF AFTN CONVECTION. 14Z SFC ANALYSIS SHOWS
CDFNT FM TVF TO WEAK LOW JUST W OF ATY...THEN SW INTO CNTRL NEB.
NARROW BAND OF +60F DEWPOINTS EXTENDED FM ERN NEB INTO WRN MN. GOES8
VISIBLE CHANNEL SHOWS FRONT CLEARLY...EMBEDDED WITHIN LARGER AREA OF
SC ASSOCIATED WITH INTENSE LOW LEVEL MOISTURE FLUX CONV. +4 TO +5
MB/3HR PRESSURE RISES ACROSS CNTRL SD BEHIND FRONT.

CURRENT PACKAGE HAS A PRETTY GOOD HANDLE ON THE SITUATION. DEEP
LAYER OF STEEP LAPSE RATES ON 12Z ABR SOUNDING AND PROGGED STG
UNIDIRECTIONAL WIND PROFILE FM 12Z RUC WOULD INDICATE POTENTIAL FOR
SIGNIFICANT WIND/HAIL AS CONVECTION DEVELOPS ALONG THE FRONT. MINOR
DIFFERENCES IN FRONTAL MOVEMENT WITH 03Z ETA A LTL FASTER THAN 12Z
RUC. STILL EXPECT FRONT TO BE AFFECTING TWIN CITIES/E CNTRL MN BY
00Z. ONCE TSTMS FIRE...CONVECTIVE OUTFLOW SHOULD SURGE THE BOUNDARY
S/E OUT OF CWA THIS EVENING.

AM A LITTLE CONCERNED THAT SFC HEATING MAY NOT REACH FULL POTENTIAL
WITH MID LEVEL CLOUDS OVER ERN MN AND SC ALONG FRONT. WOULD APPEAR
ATTM THAT BEST DESTABILIZATION WILL OCCUR STC-MKT AREA.

WILL MAKE SOME MINOR TWEAKS TO ZONES TO RAISE POPS AND ADJUST TEMPS.

.MSP...NONE.
DAVIS

In the hours before

Special weather statement, Sep 7, 11:10 AM CDT, 3 hours 13 minutes before
MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-080300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1110 AM CDT TUE SEP 7 1999

THERE IS A CHANCE OF SEVERE WEATHER ACROSS CENTRAL AND EASTERN
MINNESOTA THIS AFTERNOON AND THIS EVENING. THE BEST CHANCE FOR
SEVERE WEATHER IN WEST CENTRAL WISCONSIN WILL BE THIS EVENING
AND TONIGHT.

AT MIDDAY...A COLD FRONT EXTENDED FROM THE LAKE OF THE WOODS...
SOUTHWEST INTO EXTREME EASTERN SOUTH DAKOTA. THIS FRONT IS EXPECTED
TO MOVE INTO THE ST CLOUD AND MANKATO AREAS BY 6 PM...AND THEN INTO
WEST CENTRAL WISCONSIN BY 10 PM. THE AIRMASS AHEAD OF THE FRONT WILL
BECOME INCREASING WARM AND HUMID THIS AFTERNOON...WHICH WILL PROVIDE
FUEL FOR THUNDERSTORM DEVELOPMENT. A SQUALL LINE IS EXPECTED TO
DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AND SWEEP EAST ACROSS
THE OUTLOOK AREA.

STRONG WINDS ALOFT AND COLD TEMPERATURES IN THE UPPER ATMOSPHERE WILL
CONTRIBUTE TO AN ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE APPROACH OF A STRONG UPPER LEVEL STORM SYSTEM WILL
LIKELY MAINTAIN THE CHANCE OF SEVERE WEATHER THROUGH THE EVENING
HOURS.

SEVERE WEATHER SPOTTERS...SPOTTER GROUPS...AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
TONIGHT.

DAVIS
Special weather statement, Sep 7, 11:10 AM CDT, 3 hours 13 minutes before
MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-080300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1110 AM CDT TUE SEP 7 1999

THERE IS A CHANCE OF SEVERE WEATHER ACROSS CENTRAL AND EASTERN
MINNESOTA THIS AFTERNOON AND THIS EVENING. THE BEST CHANCE FOR
SEVERE WEATHER IN WEST CENTRAL WISCONSIN WILL BE THIS EVENING
AND TONIGHT.

AT MIDDAY...A COLD FRONT EXTENDED FROM THE LAKE OF THE WOODS...
SOUTHWEST INTO EXTREME EASTERN SOUTH DAKOTA. THIS FRONT IS EXPECTED
TO MOVE INTO THE ST CLOUD AND MANKATO AREAS BY 6 PM...AND THEN INTO
WEST CENTRAL WISCONSIN BY 10 PM. THE AIRMASS AHEAD OF THE FRONT WILL
BECOME INCREASING WARM AND HUMID THIS AFTERNOON...WHICH WILL PROVIDE
FUEL FOR THUNDERSTORM DEVELOPMENT. A SQUALL LINE IS EXPECTED TO
DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AND SWEEP EAST ACROSS
THE OUTLOOK AREA.

STRONG WINDS ALOFT AND COLD TEMPERATURES IN THE UPPER ATMOSPHERE WILL
CONTRIBUTE TO AN ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE APPROACH OF A STRONG UPPER LEVEL STORM SYSTEM WILL
LIKELY MAINTAIN THE CHANCE OF SEVERE WEATHER THROUGH THE EVENING
HOURS.

SEVERE WEATHER SPOTTERS...SPOTTER GROUPS...AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
TONIGHT.

DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:46 PM CDTSevere Thunderstorm WarningMPXRusk44 min
Sep 7, 4:44 PM CDTSevere Thunderstorm WarningMPXRusk46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.